Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 60, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2012, 4:54 PM CDT for Cherokee County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2012, 4:54 PM CDT (21:54 UTC)
- Expired
- Apr 13, 2012, 5:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:40 PM CDT | HAIL 1 | Crestline, KS | EMERGENCY MANAGEMENT REPORTED QUARTER SIZED HAIL FALLING IN CRESTLINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 606 m²/s²
- 0-3 km storm-relative helicity
- 711 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
652
WUUS53 KSGF 132154
SVRSGF
KSC021-132245-
/O.NEW.KSGF.SV.W.0060.120413T2154Z-120413T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT FRI APR 13 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 545 PM CDT
* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
TREECE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS...BAXTER SPRINGS...GALENA...TREECE...FAULKNER...MELROSE...
NEUTRAL...STIPPVILLE...LOWELL...RIVERTON...CRESTLINE AND LAWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3734 9465 3734 9462 3701 9461 3700 9462
3699 9500 3700 9506 3708 9508
TIME...MOT...LOC 2155Z 244DEG 34KT 3701 9505
HAIL...1.00IN
WIND...60 MPH
$$
GRIFFIN2 follow-up statements
212
WWUS53 KSGF 132223
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT FRI APR 13 2012
KSC021-132245-
/O.CON.KSGF.SV.W.0060.000000T0000Z-120413T2245Z/
CHEROKEE KS-
523 PM CDT FRI APR 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CHEROKEE COUNTY UNTIL 545 PM CDT...
AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLUMBUS...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
GALENA...NEUTRAL...RIVERTON...CRESTLINE AND LAWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3734 9462 3706 9461 3705 9489 3713 9493
TIME...MOT...LOC 2224Z 242DEG 28KT 3711 9482
HAIL...1.00IN
WIND...60 MPH
$$
GRIFFIN380 WWUS53 KSGF 132242 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 542 PM CDT FRI APR 13 2012 KSC021-132252- /O.EXP.KSGF.SV.W.0060.000000T0000Z-120413T2245Z/ CHEROKEE KS- 542 PM CDT FRI APR 13 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE COUNTY WILL EXPIRE AT 545 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3734 9462 3706 9461 3705 9489 3713 9493 TIME...MOT...LOC 2242Z 242DEG 28KT 3718 9466 $$ GRIFFIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:42 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 13, 3:42 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 PM CDT FRI APR 13 2012 .DISCUSSION... THE MAIN FORECAST FOCUS WILL BE THE STRONG STORM SYSTEM THAT WILL IMPACT THE REGION THROUGH THIS WEEKEND. SEVERE WEATHER AND FLOODING POTENTIAL HIGHLIGHTED THE CONCERNS THROUGH SUNDAY. CURRENTLY...WATER VAPOR IMAGERY INDICATES A BROAD UPPER LEVEL LOW HAS JUST ABOUT MADE IT ONSHORE IN CALIFORNIA. AT THE SURFACE...WEAK LOW PRESSURE WAS JUST BEGINNING TO DEVELOP ACROSS EASTERN COLORADO...WITH A SECOND LOW ACROSS SOUTHEASTERN NEW MEXICO. A DRY LINE WAS BEGINNING TO SHARPEN UP ACROSS WESTERN TEXAS...WITH A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST TEXAS INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS WERE ALREADY BEGINNING TO DEVELOP JUST TO THE EAST OF THAT FRONTAL BOUNDARY AS A LOW LEVEL JET WAS REFOCUSING OUT ACROSS THE SOUTHERN PLAINS. AS WE HEAD INTO TONIGHT...THAT LOW LEVEL JET WILL STRENGTHEN AND VEER TOWARDS SOUTHWEST MISSOURI. SHOWERS AND THUNDERSTORMS WILL THEREFORE INCREASE IN AREAL COVERAGE THIS EVENING AND SHIFT INTO THE OZARKS. CURRENT THINKING IS THAT THE GREATEST COVERAGE AS WE HEAD INTO THIS EVENING AND THE OVERNIGHT PERIOD WILL BE ALONG AND NORTH OF THE INTERSTATE. ALTHOUGH THE HEAVIEST RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI...WE WILL HAVE TO WATCH AREAS A BIT FURTHER EAST THAT SAW HEAVY RAINFALL THIS MORNING. AFTER COORDINATING WITH SURROUNDING OFFICES...WE DECIDED AGAINST A FLASH FLOOD WATCH FOR NOW. MEANWHILE...INSTABILITY AND LARGE SCALE SHEAR WILL BEGIN TO INCREASE AFTER 00Z. THINK THERE WILL BE A LARGE HAIL RISK FOR MUCH OF TONIGHT AS MID AND UPPER LEVEL WESTERLIES INCREASE. THE WIND THREAT WILL BE CONDITIONAL ON ANY LINE SEGMENTS THAT COME IN FROM KANSAS AND OKLAHOMA. ALTHOUGH COLD POOL POTENTIAL IS NOT ALL THAT GREAT...THERE DOES APPEAR TO BE A SIGNAL FOR SHEAR/COLD POOL BALANCE POTENTIAL. THUS...HAVE MAINTAINED A WIND THREAT IN THE HAZARDOUS WEATHER OUTLOOK. THESE STORMS SHOULD CONTINUE TO IMPACT PORTIONS OF CENTRAL MISSOURI EARLY SATURDAY MORNING...BEFORE SHIFTING OUT OF THE AREA BY EARLY AFTERNOON. IT IS QUITE POSSIBLE THAT MANY AREAS REMAIN DRY FOR MUCH OF SATURDAY INTO SATURDAY EVENING. THE MAIN ISSUE ON SATURDAY MAY ACTUALLY BE NON THUNDERSTORMS WINDS. STRONG AND GUSTY SOUTHERLY WINDS WILL DEVELOP BY MID TO LATE MORNING AS LOW PRESSURE CONTINUES TO TAKE SHAPE ACROSS EASTERN COLORADO. SEVERE STORMS ARE THEN EXPECTED TO ERUPT ACROSS CENTRAL KANSAS/OKLAHOMA BY EARLY SATURDAY EVENING AS HEIGHT FALLS OVERSPREAD THE DRY LINE. THIS DRY LINE WILL SLOWLY MOVE EAST SATURDAY NIGHT...AND WILL LIKELY APPROACH THE KANSAS/MISSOURI STATE LINE AROUND SUNRISE. OUR INITIAL CONCERNS FOR LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING WILL BE THE FATE OF THE CONVECTION THAT DEVELOPS TO OUR TO WEST. ALTHOUGH LARGE SCALE SHEAR WILL BE PLENTIFUL...INSTABILITY WILL BE WANING AS WE HEAD TOWARDS SUNRISE ON SUNDAY. DID MAINTAIN A THREAT FOR SOME LARGE HAIL AND DAMAGING WINDS ACROSS FAR WESTERN MISSOURI AND SOUTHEASTERN KANSAS TO COVER THE REMNANTS OF THE ACTIVITY COMING IN FROM THE WEST. THE GREATER SEVERE THREAT MAY UNFOLD FROM SUNDAY AFTERNOON INTO SUNDAY EVENING AS THAT DRY LINE SLOWLY MARCHES EAST ACROSS THE AREA. THE BIGGEST QUESTION REGARDING SEVERE POTENTIAL REMAINS THE AMOUNT OF INSTABILITY THAT WILL BE PRESENT AHEAD OF THE DRY LINE. MODELS CONTINUE TO BE ON THE LOW SIDE WITH THE INSTABILITY...BUT THIS MAY BE UNDERDONE IF CONVECTION COMING IN FROM THE WEST DOES NOT MATERIALIZE OR FIZZLES OUT. SUPERCELL THUNDERSTORMS WOULD BE A DISTINCT POSSIBILITY IF THE INSTABILITY MATERIALIZES AS STORM MOTIONS WOULD CARRY THESE CELLS OFF THE DRY LINE. NON THUNDERSTORM WINDS WILL ALSO BE A CONCERN ON SUNDAY AS THAT SURFACE LOW PULLS NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. WE WILL ALSO HAVE TO WATCH HYDRO AS AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS OVER THE NEXT COUPLE OF DAYS COULD SEE SOME LOCALIZED FLOODING. STORMS WILL THEN END FROM NORTHWEST TO SOUTHEAST SUNDAY EVENING AS A PACIFIC COLD FRONT OVERTAKES THE DRY LINE. DRY WEATHER IS EXPECTED FOR MUCH OF NEXT WEEK AS WE SLIP INTO A WEST-NORTHWEST FLOW ALOFT. MEDIUM RANGE MODELS DO BRING A WEAK UPPER LEVEL SHORT WAVE TROUGH THROUGH THE REGION AROUND MIDWEEK. THIS ONE LOOKS LIKE IT WILL BE MOISTURE STARVED. ANOTHER SHORT WAVE TROUGH IS THEN PROGGED TO MOVE ACROSS THE REGION LATE NEXT WEEK. THIS ONE MAY HAVE A BIT MORE MOISTURE TO WORK WITH. AFTER A BRIEF RETURN TO NEAR NORMAL TEMPERATURES EARLY NEXT WEEK...TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL VALUES FROM MID TO LATE WEEK. SCHAUMANN && .AVIATION... THUNDERSTORMS...LOW LEVEL WIND SHEAR...AND MVFR CEILINGS ARE EXPECTED TO IMPACT AERODROMES ACROSS SOUTHWEST MISSOURI OVER THE NEXT 24 HOURS. A WARM FRONT LIFTING ACROSS THE AREA THIS AFTERNOON WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS SOUTHERN MISSOURI. AS THUNDERSTORMS PASS TO THE EAST...ISOLATED SHOWERS WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ENTER THE AREA FROM THE WEST DURING THE OVERNIGHT HOURS AS THE LOW LEVEL JET INTENSIFIES...WHICH WILL ALSO SUPPORT LOW LEVEL WIND SHEAR CONDITIONS. WIDESPREAD MVFR STRATUS IS EXPECTED TO MOVE IN TOMORROW MORNING BEHIND THE OVERNIGHT ROUND OF THUNDERSTORMS. KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 13, 4:52 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 PM CDT FRI APR 13 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 452 PM CDT FRI APR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP FROM LATE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN KANSAS AND OKLAHOMA. THIS CLUSTER OF STORMS WILL SHIFT INTO WESTERN MISSOURI THROUGHOUT THE EVENING AND INTO PORTIONS OF CENTRAL MISSOURI OVERNIGHT. HAIL TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. WIND GUSTS FROM 50 TO 60 MPH WILL WILL ALSO BE POSSIBLE...ESPECIALLY WITH ANY LINES OF STORMS THAT PUSH IN FROM EASTERN KANSAS AND OKLAHOMA. THERE WILL ALSO BE A LIMITED THREAT FOR FLOODING FOR AREAS NORTH OF A TABLE ROCK LAKE TO ROUND SPRING LINE. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR ANY FLOODING MAY BE IN THE LAKE OF THE OZARKS REGION OF CENTRAL MISSOURI DUE TO RECENT HEAVY RAINFALL OVER THE PAST 18 HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CLUSTER OF THUNDERSTORMS WILL EXIT OUT OF CENTRAL MISSOURI SATURDAY MORNING. THE MAIN THREAT WITH THESE STORMS WILL BE FREQUENT LIGHTNING STRIKES...HAIL TO THE SIZE OF NICKELS... AND HEAVY RAINFALL. THE HEAVY RAINFALL COULD LEAD TO SOME LOCALIZED FLASH FLOODING ACROSS CENTRAL MISSOURI. THUNDERSTORMS ARE THEN EXPECTED TO SPREAD INTO EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI LATE SATURDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN SEVERE THREATS BEING HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL THEN BE POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY RISKS WITH THESE STORMS. THE THREAT FOR ANY TORNADOES LOOKS LIMITED AT THIS TIME...BUT THAT THREAT MAY INCREASE IF GREATER AMOUNTS OF INSTABILITY CAN BE REALIZED. AT THIS TIME... THE MAIN THREAT FOR SEVERE STORMS APPEARS THAT IT WILL EXIST FROM SUNDAY AFTERNOON INTO SUNDAY EVENING ALONG AND EAST OF A LAKE OF THE OZARKS TO TABLE ROCK LAKE LINE. THE LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO SOME FLASH FLOODING ON SUNDAY ACROSS THE OUTLOOK AREA. MEANWHILE...GUSTY NON THUNDERSTORM WINDS WILL CONTINUE THROUGH SUNDAY. SOUTHERLY WIND GUSTS OVER 30 MPH ARE EXPECTED... ESPECIALLY ON SATURDAY WHERE WINDS MAY GUST TO AROUND 40 MPH AT TIMES. BOATERS ON AREA LAKES SHOULD USE EXTRA CAUTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING ALONG AND WEST OF A BAXTER SPRINGS KANSAS TO ELDORADO SPRINGS MISSOURI LINE. SPOTTER ACTIVITY MAY THEN BE NEEDED OVERNIGHT ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Special weather statement, Apr 13, 4:48 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI APR 13 2012
KSZ101-132230-
CHEROKEE KS-
448 PM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 530 PM CDT...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF MELROSE...OR 4 MILES SOUTH OF
CHETOPA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...COLUMBUS...CRESTLINE...
FAULKNER...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON...
STIPPVILLE AND TREECE.
PEOPLE IN SOUTHEASTERN CHEROKEE COUNTY...INCLUDING COLUMBUS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3729 9475 3709 9461 3700 9462 3699 9501
3700 9507 3704 9508 3707 9508
TIME...MOT...LOC 2148Z 243DEG 33KT 3698 9511
GRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:41 AM CDT | Special Weather Statement | SGF | Cherokee, Crawford | 64 min |
| Apr 13, 4:48 PM CDT | Special Weather Statement | SGF | Cherokee | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.